Hail, Lawrence
- When
- August 20, 3:45 PM MST
- Where
- Lawrence County, 2.42 mi NW of St Onge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.579, -103.748
A thunderstorm briefly became severe in the Saint Onge area. The storm produced hail to quarter size and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Saint Onge area. The storm produced hail to quarter size and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 2:07 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 307 PM MDT TUE AUG 20 2013 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 307 PM MDT TUE AUG 20 2013 LATEST WATER VAPOR IMAGERY SHOWS BROAD AREA OF HIGH PRESSURE OVER THE PLAINS WITH A COUPLE OF SHORTWAVES ENTERING THE FAR WESTERN PORTION OF THE CWA. SURFACE ANALYSIS HAS COLD FRONT EXTENDING FROM LOW PRESSURE IN NORTH DAKOTA THROUGH WESTERN SOUTH DAKOTA. LATEST RADAR HAS SCATTERED STORMS OVER THE BLACK HILLS THAT HAVE DEVELOPED DUE TO STEEP MID LEVEL LAPSE RATES. THE WEAK COLD FRONT WILL CONTINUE TO PUSH SOUTH AND EAST OF THE AREA TONIGHT...BRINGING SLIGHTLY COOLER AIR INTO THE NORTHERN PLAINS TONIGHT THRU THURSDAY. THE UPPER FLOW REMAINS RELATIVELY UNCHANGED AS A COUPLE OF SHORTWAVES MOVE THROUGH THE DAKOTAS. THIS WILL BRING A SLIGHT CHANCE FOR STORMS THROUGH THURSDAY AS WELL. HAZY CONDITIONS ARE EXPECTED TO CONTINUE IN THE ZONAL FLOW DUE TO THE SMOKE FROM THE WESTERN WILDFIRES. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 307 PM MDT TUE AUG 20 2013 A BROAD AREA OF HIGH PRESSURE REMAINS OVER THE SOUTHERN PLAINS WITH THE AXIS OF THE RIDGE SHIFTING EASTWARD ON FRIDAY. THIS EASTWARD PROGRESSION WILL TRANSITION THE AREA FROM ZONAL FLOW TO A SOUTHWEST FLOW PATTERN. WARMER TEMPERATURES ARE EXPECTED FOR THE WEEKEND...ESPECIALLY WITH VERY WARM TEMPERATURES ALOFT FORECAST ABOVE 30C ON THE PLAINS EAST OF THE BLACK HILLS. SEVERAL SHORTWAVES IN THE FLOW COMBINE WITH AMPLE LOW LEVEL MOISTURE WARRANT A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS...WHICH IS TYPICAL FOR THIS TIME OF YEAR. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON ISSUED AT 307 PM MDT TUE AUG 20 2013 SKIES WILL CONTINUE TO BE HAZY DUE TO SMOKE FROM WILDFIRES OUT WEST. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA BEGINNING THIS AFTERNOON AND CONTINUING OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE AVIATION FORECAST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...MLS AVIATION...MLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 606 AM MDT TUE AUG 20 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 606 AM MDT (706 AM CDT) TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FROM THE BLACK HILLS AREA INTO NORTHWEST SOUTH DAKOTA. DAMAGING WIND GUSTS WILL BE THE MAIN CONCERN WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FROM WEDNESDAY THROUGH SUNDAY. ORGANIZED SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 222 PM MDT TUE AUG 20 2013 SDZ026-028-202100- CENTRAL BLACK HILLS SD-RAPID CITY SD- 222 PM MDT TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 300 PM MDT... AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PACTOLA RESERVOIR...OR 10 MILES NORTH OF HILL CITY...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PACTOLA RESERVOIR... JOHNSON SIDING... HISEGA... SHERIDAN LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4413 10334 4394 10339 4402 10367 4414 10366 TIME...MOT...LOC 2022Z 285DEG 6KT 4407 10353 POJORLIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT TUE AUG 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 3 SSE SILVER CITY 44.05N 103.54W
08/20/2013 E1.25 INCH PENNINGTON SD NWS EMPLOYEE
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT TUE AUG 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL PACTOLA RESERVOIR 44.07N 103.50W
08/20/2013 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
LOTS OF HAIL
&&
POJORLIEThe Rapid City radar (KUDX), 89 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Small branches were broken off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470640, 470641.